Some of you know this but I'm sure many of you don't but I have a rare eye condition called Central Serous Retinopathy (CSR). In short, I have swelling and scarring on my retina that affects my vision. Usually, for most people, this stuff clears up on its own in a few short months or goes away after treatment. Mine, on the other hand, has lingered for a good 6 years. I go annually to see an ophthalmologist (Dr. Keith Fisher, great doctor if you need one) to monitor my condition.
Each year the prognosis is the same: the fluid is still there, no change. The condition seems stable which is good and bad: good that it's not progressing, troubling that is has remained for SOooooo long. Anytime there is fluid under a person's retina, doctors give pause and usually seek means to remove it. Doctors really aren't sure what causes CSR. They also aren't really sure how to effectively treat it. And the fact that mine has moved in and taken up residence for the majority of my adult life, that makes things even more complicated.
At my visit today, my doctor recommended a possible treatment to remove the fluid that is present. Rifampin is a medicine used for the treatment of TB but has been shown to have positive effects with CSR. Here's an article discussing it.
There are many questions to be considered when deciding whether or not I should pursue this treatment.
1. My vision has worsened slightly each year for the last few years. What's the direct cause of it? Is it just the natural effects of age or is it the fluid that currently sits in several spots under my retina?
2. There are side effect risks associated with any medicine. Rifampin has some minor side-effects, like all medicines, but it has also been known to cause trouble with a person's liver. Not to mention that my urine, stools, saliva, sputum, sweat, and tears may turn red-orange (this they declare to be harmless). Can you imagine? Me turning red-orange every time I got a little sweaty? Or having big streaks down my face every time I shed some tears? That's one more reason for me to avoid exercise and sad chick-flicks, I suppose.
3. If Kyle and I consider having children soon (didn't say that we are..just if), this medicine could affect that greatly.
4. There is no telling how long I should remain on the medicine if I do start to take it. In the studies done, it seems that the fluid returned after patients stopped taking Rifampin. Would I have to take this medicine indefinitely?
Whenever considering any type of treatment, there are so many factors to weigh. I honestly don't know what to do. Talking about it makes me feel anxious but oddly enough, writing about it has taken some of the anxiety away, though it hasn't given any insight into what I should do. Since I've lived with this condition for 6+ years, there's no need for a hasty decision. Normally the decision has been "wait and see what happens." With my vision gradually deteriorating each year, very slightly, I wander when the benefit will outweigh the risks.
Please pray that Kyle and I can make a wise decision about this. I want to take care of the body God has given me best that I can (sans exercise, of course) and I don't want to make a hasty decision or delay a treatment that will be beneficial.